Kentucky, 2016

Damaging Winds in Kentucky, June 23, 2016

June 23, 2016 · NWS JKL · 39 events in 14 counties and zones

Severe weather struck eastern Kentucky on June 23, 2016. Numerous strong to severe storms raked across the area during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Severe weather struck eastern Kentucky on June 23, 2016. Numerous strong to severe storms raked across the area during the afternoon and evening hours. These storms were part of a large MCS that had formed in the southern Great Lakes region during the early afternoon hours just to the south of a slowly southward moving cold front. The storms crossed the Ohio River during the mid afternoon hours of June 23rd, and finally entered eastern Kentucky just before 430pm. These storms downed numerous tress as they moved across eastern Kentucky. The storms sustained themselves and produced severe weather until a little after 830pm on this day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 23, 2:30 PM EST, 55 minutes earlier.

Area forecast discussion, Jun 23, 2:30 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
330 PM EDT THU JUN 23 2016

.UPDATE...
Issued at 1142 AM EDT THU JUN 23 2016

Current surface analysis across the area features temperatures
warming into the lower 80s and a vague but present outflow
boundary across central eastern Kentucky. As well, a cold front is
present to the northwest and will slowly be making a south and
southeast approach. Clearing skies and increased heating through
the early afternoon hours will allow for rapid destabilization
this afternoon as cells develop ahead of the slowly dropping
southeast cold front. The remnant outflow boundary across the area
will further enhance convection as storms become organized and
produce possible damaging winds and heavy rainfall. As the front
slides south and becomes west to east across the area this
evening, training of storms becomes possible and where repeated
bouts of rain has fallen before, a decent flash flood threat is
valid. Have issued a Flash Flood Watch until 8pm. This may need to
be extended depending on how long the activity lasts into this
evening..

UPDATE Issued at 708 AM EDT THU JUN 23 2016

Convection that was over ILN and RLX has shifted southeast, with a
area of showers and thunderstorms currently impacting the northern
portion of the CWA. Luckily storms have weakened significantly, so
there is no severe threat at this time. However it could be
putting down some decent rains, which will be something to keep in
mind for any storms that develop or move over the same location
later in the day. Otherwise, forecast seems to be in good shape
this morning. Loaded in the latest observations to make sure the
temp, dew point, and wind forecasts were in line with ongoing
conditions. Grids have been published and sent to NDFD/web, though
no changes are needed to the forecast package at this time.

&&

.SHORT TERM...(Today through Friday)
Issued at 403 AM EDT THU JUN 23 2016

An active start to the period is expected today, thanks to a center
of low pressure currently traveling eastward across Indiana and
Ohio. This will continue on a southeast track through the day,
pulling a cold front southward into the state between 18 and 21Z.
The cold front will then remain in place across the northern half of
the state through at least 6z tonight (Friday) before finally slowly
shifting southward through the southern portion of the CWA through
the day Friday.

Along and just south of the current cold front, a stout area of
convection has set up, currently encompassing much of IN, OH, and
northern WV. This convection is taking a southeastward track,
following the best theta-e advection gradients. Based on the current
radar trends, the current convection may pass just north of the CWA
through the next few hours. However, as the low continues eastward
and the cold front begins to sag farther south as we begin gaining
daytime sunlight and heating, expect pops to begin shifting into our
area. As such, included slight chances over the next couple of
hours, with scattered pops by 12Z, slowly spreading southward
through about noon. Latest hi-res models all seem to agree that
convection will be more scattered in nature as it moves across
eastern KY. However, with decent CAPE throughout the morning/early
afternoon, and stout winds in the low, mid, and upper levels, any of
these storms could still produce some severe potential, mainly in
the form of strong to damaging winds.

Between 18 and 21Z, the cold front will begin its descent into KY.
This will correspond with best peak heating and afternoon
instability. CAPE values will top out between 3.5k and 4.5k j/kg
between 18 and 0z, with LIs still dropping to -10 to -12. DCAPE will
even max out around 1.5k j/kg by 0Z this evening.  This will
therefore be our best chance for seeing more widespread severe
potential, with damaging winds still the main concern. Pops will
increase to numerous along the frontal boundary in our northern CWA
between 18 and 21Z, then slowly spread southeastward throughout the
remainder of the afternoon and evening. Despite the lingering
frontal boundary, the center of low pressure will continue shifting
eastward, robbing best instability from the area for the latter half
of the overnight.  Still a bit concerned, however, about PWAT values
and heavy rainfall through the overnight.

Any storms during the day could put down torrential rainfall, which
may lead to further flooding concerns. In a fortunate note, however,
it looks like during most of the day today, most widespread rains
will mainly affect the northern CWA, which hasn't been quite as
worked over from previous day's storms. However, any training of
storms could quickly cause problems. Unfortunately, PWATS will
actually increase to over 2 inches (nearly 2.5 inches at SME!)
between 0 and 6z this evening according to the latest NAM12
soundings. This is slightly higher than the GFS soundings, but even
this model is still reading nearly 2 inches. Will need to continue
to monitor storms into the overnight for potential flooding
concerns.

For Friday, the cold front will continue to weaken, having little
affect on the state by this point. In fact, strong NW flow will take
hold across much of the CWA north of the boundary, bringing much
drier air into the region, and cutting off any remaining precip
concerns for the day. Temperatures will be a few degrees cooler than
today with the NW flow in place, but will still achieve the mid and
upper 80s by the afternoon, though with slightly less humidity.

.LONG TERM...(Saturday through Thursday)
Issued at 330 PM EDT THU JUN 23 2016

Upper level ridge continues to build into the region through the
first part of the forecast period. The next weather maker will be
a weak frontal boundary that progresses SE into the region, and
this will begin increasing chances of showers and thunderstorms
late weekend into the first part of next week. The storms will
wain some as we move into Tuesday, but additional storms are
possible by Thursday as another upper level wave approaches. Model
wise the the spaghetti plot shows that the guidance remains in
good agreement. The upper level high will be well established
across the lower MS River Valley. Guidance remains in good
agreement with the ridging breaking down by mid week. The
breakdown will lead to cooler temperatures by the time we get to
mid and late week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 131 PM EDT THU JUN 23 2016

Left over low level moisture from this mornings complex of
thunderstorms has left some MVFR cigs in place at most TAF sites.
Will maintain those into the early afternoon before new convection
develops with a remnant outflow boundary and a cold front moving
southeast through this evening. This will create some IFR and
below cigs and vis due to thunderstorms and continuing through
03z. Leftover moisture and clearing skies late tonight will then
allow for fog development towards dawn. This should then begin to
clear out after 14z with increased heating through the morning
hours and lifting cigs.

&&

.JKL Watches/Warnings/Advisories...
Flash Flood Watch until midnight EDT tonight for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...SHALLENBERGER
SHORT TERM...JMW
LONG TERM...DJ
AVIATION...SHALLENBERGER
Hazardous weather outlook, Jun 23, 2:36 PM EST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
336 PM EDT THU JUN 23 2016

KYZ044-050>052-058>060-068-069-104-106>114-119-120-242245-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-
KNOTT-OWSLEY-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...SANDY HOOK...WEST LIBERTY...
PAINSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...PIPPA PASSES...
BOONEVILLE...INEZ...COAL RUN...ELKHORN CITY...PIKEVILLE...
SOUTH WILLIAMSON
336 PM EDT THU JUN 23 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 289 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS EVENING AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS
EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING
WINDS...TORRENTIAL RAINFALL...AND ISOLATED TORNADOES.

THESE STORMS MAY ALSO LEAD TO FLASH FLOODING
CONCERNS...ESPECIALLY IN LOCATIONS THAT HAVE RECEIVED REPEATED
ROUNDS OF RAINFALL OVER THE PAST SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AS WELL...MAINLY
IN THE MORNING ACROSS FAR EASTERN KENTUCKY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE AT TIMES FROM SUNDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER
OR FLOODING THROUGH TONIGHT.

KYZ079-080-083>088-115>118-242245-
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-PERRY-CLAY-
LESLIE-LETCHER-
INCLUDING THE CITIES OF...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
HAZARD...MANCHESTER...HYDEN...JENKINS...WHITESBURG
336 PM EDT THU JUN 23 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS EVENING AND TONIGHT.

STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING. SOME
OF THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS...SMALL
HAIL...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND
LIGHTNING.

THESE STORMS MAY ALSO LEAD TO FLASH FLOODING
CONCERNS...ESPECIALLY IN LOCATIONS THAT HAVE RECEIVED REPEATED
ROUNDS OF RAINFALL OVER THE PAST SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AS WELL...MAINLY
IN THE MORNING ACROSS FAR EASTERN KENTUCKY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE AT TIMES FROM SUNDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF FLOODING TODAY
AND TONIGHT.

SHALLENBERGER

In the hours before

Special weather statement, Jun 23, 12:42 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
142 PM EDT THU JUN 23 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-232200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
142 PM EDT THU JUN 23 2016

...HOT AND HUMID CONDITIONS THIS AFTERNOON...

AS TEMPERATURES RISE THIS AFTERNOON INTO THE LOW 90S...THE
COMBINATION OF HIGH HUMIDITY WILL CREATE HEAT INDEX VALUES IN THE
95 TO 100 RANGE. LIMIT OUTDOOR ACTIVITIES THIS AFTERNOON...DRINK
PLENTY OF WATER...AND TAKE FREQUENT BREAKS IN THE SHADE. NEVER
LEAVE CHILDREN OR PETS INSIDE A VEHICLE.

SHALLENBERGER
Special weather statement, Jun 23, 12:46 PM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
146 PM EDT THU JUN 23 2016

KYZ052-104-106-231815-
ROWAN-ELLIOTT-MORGAN-
146 PM EDT THU JUN 23 2016

...A STRONG THUNDERSTORM WILL AFFECT ROWAN...ELLIOTT...AND MORGAN
COUNTIES...

AT 145 PM EDT...A STRONG THUNDERSTORM WAS OVER NEWFOUNDLAND...OR NEAR
GRAYSON LAKE STATE PARK...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOREHEAD...SANDY HOOK...MINOR...CHRISTY...WAGNER STORE...LYTTEN...
NEWFOUNDLAND...CLEARFIELD...HAMM...ELLIOTTVILLE...BRUIN...
LITTLE SANDY...VALE...PELFREY...CRIX...LICK FORK...BLAIRS MILLS...
WAGNER...CRANEY AND BANGOR.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3818 8305 3820 8304 3821 8301 3817 8298
      3818 8292 3811 8289 3809 8293 3805 8295
      3803 8300 3805 8345 3818 8348 3821 8328
      3819 8326 3819 8324 3822 8322 3823 8310
TIME...MOT...LOC 1745Z 269DEG 27KT 3816 8306

ABE
Special weather statement, Jun 23, 2:54 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
354 PM EDT THU JUN 23 2016

KYZ044-052-232030-
ROWAN-FLEMING-
354 PM EDT THU JUN 23 2016

...A STRONG THUNDERSTORM WILL AFFECT ROWAN...FLEMING...

AT 354 PM EDT...A STRONG THUNDERSTORM WAS OVER WALLINGFORD...OR NEAR
FLEMINGSBURG...MOVING EAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLEMINGSBURG...POPLAR PLAINS...PLUMMERS LANDING...CRAINTOWN...
NEPTON...ELIZAVILLE...GODDARD...PECKS RIDGE...GATES...WALTZ...
FOXPORT...MUSES MILLS...HALDEMAN...WALLINGFORD...CRANSTON...TILTON...
COWAN...MOUNT CARMEL...TRIPLETT AND EWING.

THIS INCLUDES INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS
142 AND 148.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR EAST CENTRAL
KENTUCKY.

&&

LAT...LON 3849 8359 3843 8358 3840 8348 3838 8345
      3840 8342 3839 8340 3832 8336 3832 8334
      3823 8331 3821 8328 3835 8386 3836 8388
      3835 8389 3837 8390 3837 8392 3846 8386
      3853 8364
TIME...MOT...LOC 1954Z 280DEG 44KT 3841 8361

JVM

The radar

The Jackson,KY radar (KJKL), 91 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

39 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fleming

When
June 23, 3:25 PM EST
Where
Fleming County, 0.88 mi SE of Poplar Plains
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.360, -83.660

Trees were blown down on Parker Rd off Hwy 111.

Thunderstorm Wind, Montgomery

When
June 23, 4:08 PM EST
Where
Montgomery County, 0.54 mi E of Judy
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.130, -83.960

Trees were blown down on the 4600 block of Van Thompson Rd near Hwy 537.

Thunderstorm Wind, Elliott

When
June 23, 4:10 PM EST
Where
Elliott County, 0.54 mi E of Newcombe
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
38.080, -83.040

Trees were blown down on Hwy 706.

Thunderstorm Wind, Montgomery

When
June 23, 4:15 PM EST
Where
Montgomery County, 1.09 mi W of Grassy Lick
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.080, -84.040

Trees were blown down on Donaldson Rd near the Clark county line.

Thunderstorm Wind, Elliott

When
June 23, 4:30 PM EST
Where
Elliott County, 1.49 mi NNW of Culver
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
38.100, -82.990

Trees were blown on Green Briar Road.

Thunderstorm Wind, Montgomery

When
June 23, 4:37 PM EST
Where
Montgomery County, 1.09 mi W of Grassy Lick
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.080, -84.040

Trees were blown down on Donaldson Rd near the Clark county line.

Thunderstorm Wind, Martin

When
June 23, 5:00 PM EST
Where
Martin County, 1.29 mi ESE of Milo
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.910, -82.560

Trees were blown down.

Thunderstorm Wind, Montgomery

When
June 23, 5:10 PM EST
Where
Montgomery County, Grassy Lick
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.080, -84.020

Trees were blown down at Prewitt Grassy Creek.

Thunderstorm Wind, Montgomery

When
June 23, 5:10 PM EST
Where
Montgomery County, 2.34 mi NNW of Grassy Lick
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.110, -84.040

Trees were blown down at the intersection of Donaldson and White Turkey and on Chiles Highway.

Thunderstorm Wind, Menifee

When
June 23, 5:12 PM EST
Where
Menifee County, 3.87 mi WSW of Pomeroyton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.840, -83.580

Trees were blown down on Hwy 77 on Red River Road.

Thunderstorm Wind, Menifee

When
June 23, 5:12 PM EST
Where
Menifee County, 1.09 mi E of Pomeroyton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.870, -83.500

Trees were blown down on Hwy 1569.

Thunderstorm Wind, Menifee

When
June 23, 5:15 PM EST
Where
Menifee County, 0.54 mi E of Means
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.950, -83.760

Trees were blown down on Elmer Henry Road.

Thunderstorm Wind, Menifee

When
June 23, 5:15 PM EST
Where
Menifee County, 1.29 mi ENE of Rothwell
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.960, -83.680

Trees were blown down on Peter Trace Road.

Thunderstorm Wind, Montgomery

When
June 23, 5:15 PM EST
Where
Montgomery County, 1.76 mi NE of Grassy Lick
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.100, -84.000

Trees were blown down in Kiddville.

Thunderstorm Wind, Wolfe

When
June 23, 5:15 PM EST
Where
Wolfe County, 0.88 mi SE of Pine Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.760, -83.610

Trees were blown at various locations along Hwy 715.

Thunderstorm Wind, Menifee

When
June 23, 5:15 PM EST
Where
Menifee County, Means
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.950, -83.770

Trees were blown down at Whispering Pines.

Thunderstorm Wind, Wolfe

When
June 23, 5:25 PM EST
Where
Wolfe County, 4.15 mi N of Pine Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
37.830, -83.620

Thunderstorm winds took down many trees in the Red River Gorge, blocking road access and trapping some visitors. Forest Service and county personnel worked into the morning hours of June 24th to cut paths through the fallen trees, so that visitors could leave the area.. Highway 715 to Sky Bridge was closed due to fallen trees. Auxier Ridge and Princess Arch trails were especially hard hit. Numerous uprooted trees and large amounts of debris blocked the trails in several locations, making these trails very difficult to travel. Some trail sections may be impassable for the next several weeks until they can be cleared.

Thunderstorm Wind, Menifee

When
June 23, 5:25 PM EST
Where
Menifee County, 5.15 mi SW of Pomeroyton
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.820, -83.590

Multiple trees were blown down on Hwy 715.

Thunderstorm Wind, Johnson

When
June 23, 5:28 PM EST
Where
Johnson County, 0.55 mi E of Dawkins
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.770, -82.760

Trees were blown down on Hwy 302.

Thunderstorm Wind, Wolfe

When
June 23, 5:30 PM EST
Where
Wolfe County, 0.88 mi SE of Gillmore
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.720, -83.360

A tree was blown down on Hwy 1419.

Thunderstorm Wind, Wolfe

When
June 23, 5:37 PM EST
Where
Wolfe County, 2.19 mi W of Flat
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.670, -83.590

Trees were blown down on Sandy Ridge Road.

Thunderstorm Wind, Wolfe

When
June 23, 5:45 PM EST
Where
Wolfe County, 3.35 mi WNW of Trent
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.780, -83.530

Trees were blown down on Hwy 746.

Thunderstorm Wind, Wolfe

When
June 23, 5:45 PM EST
Where
Wolfe County, Hazel Green
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.800, -83.420

Large tree limbs were blown down and onto Hwy 1010.

Thunderstorm Wind, Breathitt

When
June 23, 6:00 PM EST
Where
Breathitt County, 0.88 mi SW of Noctor
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.560, -83.340

A tree and several large limbs were blown down and onto Hwy 30 East.

Thunderstorm Wind, Breathitt

When
June 23, 6:10 PM EST
Where
Breathitt County, 0.55 mi E of Lawson
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.600, -83.460

Several large tree limbs, at least six inches in diameter, were blown down into someones yard.

Thunderstorm Wind, Knott

When
June 23, 6:15 PM EST
Where
Knott County, 1.49 mi NNW of Vest
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.400, -83.010

Trees were blown down and onto Elk Fork Bough Camp Branch.

Thunderstorm Wind, Knott

When
June 23, 6:18 PM EST
Where
Knott County, 0.88 mi SE of Soft Shell
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.390, -82.940

A tree was blown down and onto Sunshine Lane.

Thunderstorm Wind, Floyd

When
June 23, 6:20 PM EST
Where
Floyd County, 0.88 mi SE of Bosco
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.490, -82.840

Several trees were blown down.

Thunderstorm Wind, Knott

When
June 23, 6:20 PM EST
Where
Knott County, Mousie
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.420, -82.880

Several trees were blown down and were blocking Hwy 550 between Mousie and Garrett.

Thunderstorm Wind, Pike

When
June 23, 6:20 PM EST
Where
Pike County, Virgie
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.330, -82.580

Trees and power lines were blown down and had fallen onto a house at Virgie.

Thunderstorm Wind, Floyd

When
June 23, 6:25 PM EST
Where
Floyd County, 0.69 mi N of Glo
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.460, -82.820

Trees were blown down.

Thunderstorm Wind, Rockcastle

When
June 23, 6:28 PM EST
Where
Rockcastle County, 0.88 mi NE of Mt Vernon
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.360, -84.340

A large tree was blown down.

Thunderstorm Wind, Floyd

When
June 23, 6:35 PM EST
Where
Floyd County, Jacks Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.370, -82.730

A tree was blown down.

Thunderstorm Wind, Rockcastle

When
June 23, 6:40 PM EST
Where
Rockcastle County, 1.77 mi NE of Mullins
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.370, -84.210

Trees were blown down near the Orlando community.

Thunderstorm Wind, Pike

When
June 23, 6:45 PM EST
Where
Pike County, Elk Horn City
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.300, -82.350

A tree was blown down and onto Hwy 1610.

Thunderstorm Wind, Knox

When
June 23, 7:25 PM EST
Where
Knox County, 1.1 mi W of Scalf
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.920, -83.700

A tree was blown down.

Thunderstorm Wind, Leslie

When
June 23, 7:30 PM EST
Where
Leslie County, 0.55 mi W of Dryhill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.220, -83.380

Trees were blown down.

Thunderstorm Wind, Knox

When
June 23, 7:30 PM EST
Where
Knox County, Scalf
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.920, -83.680

A tree was blown down.

Thunderstorm Wind, Leslie

When
June 23, 7:37 PM EST
Where
Leslie County, 0.55 mi E of Wendover
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.130, -83.360

Downed trees were blocking both lanes of Wendover Road. Trees had also been blown down and onto Hurricane Creek Rd and Camp Creek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634057, 634058, 634060, 634059, 634062, 634063, 634064, 634065, 634066, 634067, 634068, 634069, 634070, 634071, 634072, 634094, 634061, 634073, 634074, 634075, 634076, 634077, 634078, 634079, 634090, 634084, 634081, 634082, 634088, 634089, 634091, 634080, 634083, 634085, 634086, 634087, 634093, 634095, 634092.